HomeLocal NewsImmunisation deaths: Findings inconclusive

Immunisation deaths: Findings inconclusive

-

HEALTH and Child Care deputy minister Dr Paul Chimedza yesterday said preliminary findings into the cause of death of two of the three children who died last month after taking drugs to prevent bilharzia and intestinal worms showed that they had succumbed to salmonella poisoning, diarrhoea and vomiting.

VENERANDA LANGA,SENIOR PARLIAMENTARY REPORTER

He, however, said the findings were not conclusive as health experts were still carrying out further investigations to establish the cause of death.

Chimedza told journalists at a Press conference in Harare that officials from his ministry failed to carry out a post-mortem on the third as he had already been buried.

“Unfortunately, when we ordered investigations one of the children had already been buried, but our officials managed to get to the other two children before they were buried and we ordered postmortems and investigations were done,” Chimedza said.

“On one child, preliminary reports showed that they died of salmonella poisoning, diarrhoea and vomiting due to bacterial infection, while the second child also died due to diarrhoea and vomiting, but the infection was not established.”

Chimedza said the government’s mass bilharzia immunisation programme targeted three million children.

“This is a requirement of the World Health Organisation (WHO)and in 2010 a survey was done where out of 63 districts we found in some districts 62% of children were affected by bilharzia and intestinal worms. From reports we got we had a number of adverse reactions like dizziness, vomiting, but we did not anticipate there would be death and as a ministry our hearts go to the parents of those children who passed away,” he said.

Chimedza said the programme was going to continue for five years to completely eliminate bilharzia and intestinal worms.

World Health Organisation representative in Zimbabwe Dr David Okello said albendazole and praziquantel were recommended drugs worldwide and the goal of WHO was to reach to all targeted schoolchildren with praziquantel.

“Praziquantel is a very safe medicine which may cause drowsiness, dizziness or vomiting in some persons. Operational errors may include inadequate supervision of drug administration leading to chocking errors. Severe reactions to praziquantel are rare and coincidental events may be associated with pre-existing illnesses,” Okello said.

Recent Posts

Stories you will enjoy

Recommended reading